Colorado, 2025

Winter Storm and Heavy Snow in Colorado, February 13 to 15, 2025

February 13 to 15, 2025 · NWS GJT · 19 events in 19 counties and zones

A deep closed low pressure system moved into the Great Basin, bringing a surge of strong Atmospheric River moisture on the order of 200 to 300 percent of normal ahead of it. Some colder air moved in after trough passage as the flow shifted from southwest to northwest, changing rain over to snow in lower elevations.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep closed low pressure system moved into the Great Basin, bringing a surge of strong Atmospheric River moisture on the order of 200 to 300 percent of normal ahead of it. Some colder air moved in after trough passage as the flow shifted from southwest to northwest, changing rain over to snow in lower elevations. Strong dynamics and high moisture content resulted in widespread moderate to heavy snowfall in most mountain areas of eastern Utah and western Colorado where at least 1 to 2 feet of snow fell with locally higher amounts over 3 feet in some mountain areas. In terms of the lower elevations, the southwest Colorado valleys benefitted the most from the southwest flow with up to a foot or so while other lower valleys saw light to moderate snowfall accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 4:49 PM MST, 11 minutes earlier. Its key messages:

  • An atmospheric river will bring precipitation including significant mountain snow tonight through Saturday evening.
  • Moderate to heavy snow is expected for most mountain ranges. Travel may be significantly impacted tonight and Friday especially over mountain passes.
  • Snow levels will vary around 5000 to 7000 feet, which is where confidence in snow amounts is low to medium.
  • A series of storms in northwest flow will bring additional snowfall to the area later this weekend into early next week.
Area forecast discussion, Feb 13, 4:49 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
449 PM MST Thu Feb 13 2025

.KEY MESSAGES...

- An atmospheric river will bring precipitation including
  significant mountain snow tonight through Saturday evening.

- Moderate to heavy snow is expected for most mountain ranges.
  Travel may be significantly impacted tonight and Friday
  especially over mountain passes.

- Snow levels will vary around 5000 to 7000 feet, which is where
  confidence in snow amounts is low to medium.

- A series of storms in northwest flow will bring additional
  snowfall to the area later this weekend into early next week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 301 PM MST Thu Feb 1301 2025

Mid and high clouds continued to fill in over eastern Utah and
western Colorado this afternoon ahead of the deep surge of
moisture associated with a strong atmospheric river (AR). Per
previous discussions, moisture levels will rapidly rise to 200
percent of normal this evening and close to 30100% for portions
of the southern San Juan Mountains. Ceilings were lowering over
eastern Utah and southwest Colorado with light snow recently
developing over KVEL as of 2115Z.

A broad area of lift develops over the region ahead of the mid-
level trough moves from the West Coast to western Great Basin
tonight. Meanwhile, strong 700 mb winds combined with jet
divergence in the left exit region of the 115 knot jet moving
over the Southwest. Consequently, showers become widespread over
the forecast area this evening and continue to be throughout
the night. Precipitation phase a bit tricky in the 5 to 7 kft
range where initially snow develops due to adiabatic cooling,
then switches back to rain as the airmass saturates. However,
above that level snow is expected and it will become heavy over
the mountains with up to 2 inches per hour possible in the San
Juan Mountains. The lower elevations south of the San Juan
mountains will also see significant accumulations of heavy wet
snow, though uncertainty with snow ratio makes the forecast less
certain for those areas.

Shower activity continues over the region as the trough pushes
across the Great Basin on Friday. Winds shift to a more westerly
fetch as the jet passes south of the area. However, mid level
forcing, orographics, and instability will continue to bring
widespread snow to the mountains with generally mixed
precipitation below 6 kft. The AR shifts south of the area so
the region will see moisture levels decline toward 150 percent
of normal which is more than adequate to keep moderate to
locally heavy snow going. That said, the Four Corners region
will see a significant decrease in shower intensity as jet and
orographic support wane on the southwest facing slopes and
abutting lower elevation areas.

The low pressure trough moves over the forecast area Friday
night shifting to the High Plains by sunrise Saturday. This
causes flow aloft to shift to the northwest in its wake.
Instability and orographics will largely drive additional
snowfall as mid-level upward is replaced by mid-level
subsidence in the wake of the trough. However, a weak secondary
short wave trough in the northwesterlies is indicated to clip
the northern ranges Saturday afternoon enhancing snowfall for a
time.

Snowfall during the next 48 hours appears to still be on track
bringing significant accumulations to much of the region. In
general, the mountains can expect 1 to 2 feet of snow with up
3016 inches possible over the southwest San Juans. Amounts will
be more along the lines of 10 to 20 inches in the northern
ranges and between 6 and 12 inches over the Uncompahgre, Roan
and Tavaputs Plateaus, the eastern Uinta Mountains, Gunnison
Valley, Steamboat Springs and areas above 6500 feet in southwest
Colorado.

Given the mild origins of this system, temperatures will remain
moderate running at or near normal during the day and well above
normal during the night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 301 PM MST Thu Feb 1301 2025

The northern mountains get their turn at a favorable moisture
transport feed late this weekend into early next week as
northwesterly flow kicks in Sunday afternoon/evening. PWAT
values increase to 150-175% of normal across the northern Divide
mountians resulting in a period of light snow as northwesterly
flow continues to usher in moisture from the Pacific Northwest
through Monday evening.

A shortwave trough is progged to drop into the Four Corners
region Monday night dragging the moisture southward with it.
While the available mositure doesn't look all that impressive
(125-150% of normal), the additional forcing from the wave looks
to be enough for a few inches of mountain snow in western
Colorado. Due to the prolonged upslope flow in the northern
mountains, that will likely be the sweet spot for higher total
accumulations (6" or more) for this Sunday PM through Tuesday
event.

Drier air arrives by mid week as a weak ridge builds in aloft.
Ensemble guidance supports a weak wave flattening the ridge
sometime later in the week but there is currently a notable
difference in the timing of the wave between the GEFS and the
ENS. Furthermore, the moisture advection with this wave looks
fairly weak. Light mountain snow is possible at some point later
next week but it's not looking like a very impactful system at
this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 442 PM MST Thu Feb 13 2025

Rain and snow are working into the western edges of the forecast
area this evening. This will begin a protracted period of poor
aviation weather conditions. Strong winds aloft will produce
some LLWS at mountain terminals thanks to light surface winds.
ILS breakpoint ceilings and visibility will persist thanks to
snow and blowing snow. These conditions will persist through
this TAF period, with eastern Utah just beginning to show some
improvement in the final hours of this TAF package.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 6 PM MST Saturday for COZ003-014.
     Winter Storm Warning until 6 PM MST Saturday for COZ004-009-
     010-012-013-017>019.
     Winter Storm Warning from 6 AM Friday to 6 PM MST Saturday for
     COZ005.
     Winter Storm Warning until noon MST Friday for COZ021>023.
UT...Winter Weather Advisory until 6 PM MST Saturday for UTZ023-025.
     Winter Storm Warning until 6 PM MST Saturday for UTZ028.

&&

SHORT TERM...NL
LONG TERM...KAA
AVIATION...TGJT
Hazardous weather outlook, Feb 13, 4:14 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
414 AM MST Thu Feb 13 2025

COZ001>014-017>023-UTZ022>025-027>029-141115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
414 AM MST Thu Feb 13 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread snowfall is expected tonight and travel impacts are
likely for most mountain passes by Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered rain and snow showers will linger on Friday with additional
accumulations to the mountains. Another system impacts the region on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 8 winter storm, 3 heavy snow. Local standard time, as filed.

Winter Weather, Roan and Tavaputs Plateaus

When
February 13, 5:00 PM MST to February 15, 3:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
State Official
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Generally 10.5 inches of snow was reported at Douglas Pass. Wind gusts mostly stayed below 45 mph but there was a peak gust of 45 mph at Douglas Pass at the onset or just before the snow started.

Winter Storm, Elkhead and Park Mountains

When
February 13, 5:00 PM MST to February 15, 3:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 12 to 24 inches of snow fell across the area with locally higher amounts up to 40 inches at Tower. Peak gust of 45 mph occurred at Storm Peak Lab.

Heavy Snow, Grand and Battlement Mesas

When
February 13, 5:00 PM MST to February 14, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
CoCoRaHS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 10 to 18 inches of snow fell across the area with locally higher amounts up to 24 inches at Park Reservoir. 16 inches of snow was reported at Cedaredge 10.5 NNW. Wind gusts stayed below 45 mph.

Winter Storm, West Elk and Sawatch Mountains

When
February 13, 5:00 PM MST to February 15, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 14 to 30 inches of snow fell across the area with locally higher amounts up to 43 inches at Schofield Pass. 37 inches of snow was reported at Crested Butte 6.2 N. Wind gusts were in the 45 to 55 mph range at elevations above 11,900 feet with a peak wind gust of 57 mph at Irwin Guides Ridge Top.

Winter Storm, Southwestern San Juan Mountains

When
February 13, 5:00 PM MST to February 14, 8:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 15 to 30 inches of snow fell across the area with locally higher amounts up to 39 inches at Cumbres Trestle. 25.3 inches of snow was reported at Rockwood 6.9 NNW with 30.5 inches of snow reported at Coal Bank Pass. Wind gusts were in the 50 to 60 mph range at elevations above 11,000 feet with a peak wind gust of 64 mph at Eagle.

Winter Weather, Central Yampa River Basin

When
February 13, 5:30 PM MST to February 15, 3:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with 4 inches of snow at Meeker and 6 to 8 inches in the Hayden area. 8 inches of snow was reported at the Hayden COOP. Wind gusts were in the 25 to 35 mph range with a peak wind gust of 40 mph at Hunter Creek RAWS.

Winter Weather, Upper Yampa River Basin

When
February 13, 5:30 PM MST to February 15, 3:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area with 8.3 inches of snow reported at Oak Creek 0.4 W. Wind gusts generally stayed below 25 mph except gusted 25 to 35 mph towards the end of the event.

Winter Weather, Grand Valley

When
February 13, 6:00 PM MST to February 14, 6:00 AM MST
Where
Grand Valley forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Generally 0.5 to 3 inches of snow fell on the east end of the Grand Valley with 4 to 5 inches of snow on the west end from Fruita to Mack. 5 inches was reported at Mack 5 NW. Wind gusts generally stayed below 25 mph but gusted to 40 mph at Palisade at the onset or just before snow began.

Heavy Snow, Flattop Mountains

When
February 13, 6:00 PM MST to February 15, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 12 to 24 inches of snow fell across the area with locally higher amounts up to 30 inches at Ripple Creek.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
February 13, 6:00 PM MST to February 14, 5:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Generally 28 inches of snow fell at Columbine Pass with 2 to 6 inches at the lower elevations.

Winter Weather, Lower Yampa River Basin

When
February 13, 7:00 PM MST to February 15, 9:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with 5.9 inches of snow reported at Rangely 1 E. Wind gusts generally stayed below 25 mph with brief gusts to 25 mph at the onset or just before snow started.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
February 13, 7:00 PM MST to February 15, 3:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 6 to 15 inches of snow fell across the area with higher amounts of 24 to 27 inches of snow across the Vail to Vail Mountain area. 27.3 inches of snow was reported at Vail 2.6 E. Wind gusts were in the 50 to 70 mph range at elevations above 11,900 feet.

Winter Storm, Northwestern San Juan Mountains

When
February 13, 7:00 PM MST to February 15, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
State Official
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 10 to 24 inches of snow fell across the area with 21 inches reported at Monument site in the Uncompahgre Gorge along Highway 550. Wind gusts were generally in the 45 to 55 mph range at elevations above 11,000 feet with a peak wind gust to 66 mph at Telluride Ski Resort Gold Hill.

Winter Weather, Debeque to Silt Corridor

When
February 13, 7:30 PM MST to February 15, 9:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Generally 5 to 8 inches of snow fell across the area with 7.8 inches of snow reported at Battlement Mesa 0.9 WNW. Wind gusts were in the 25 to 30 mph range.

Winter Weather, Upper Gunnison River Valley

When
February 13, 7:30 PM MST to February 15, 11:30 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area with 10.9 inches of snow reported at Gunnison 6.6 N.

Winter Storm, Animas River Basin

When
February 13, 8:00 PM MST to February 14, 6:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell across the area with locally higher amounts up to 14.8 inches of snow reported at Durango 0.8 SSW. Wind gusts were in the 25 to 35 mph range with a peak wind gust of 36 mph at the Durango-La Plata County Airport.

Winter Storm, Central Colorado River Basin

When
February 13, 8:30 PM MST to February 15, 9:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with higher amounts of 11 to 13 inches of snow reported south of Glenwood Springs area. 13.2 inches of snow was reported at Glenwood Springs 5.3 SSE. Wind gusts were in the 20 to 30 mph range at times.

Winter Storm, Four Corners / Upper Dolores River Basin

When
February 13, 8:30 PM MST to February 14, 3:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher amounts up to 18.5 inches reported at Mancos 6.7 ESE. Wind gusts were in the 25 to 32 mph range.

Winter Weather, San Juan River Basin

When
February 13, 10:00 PM MST to February 14, 3:30 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 5 to 8 inches of snow fell across the area with 8.5 inches of snow reported at Pagosa Springs 5.8 SSE. Wind gusts were in the 20 to 35 mph range with a peak wind gust of 38 mph at the Sandoval Mesa RAWS.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239621, 1239623, 1239633, 1239643, 1239654, 1239619, 1239627, 1239630, 1239646, 1239649, 1239618, 1239641, 1239651, 1239631, 1239648, 1239662, 1239632, 1239658, 1239666.